Wyoming, 2006

Winter Storm in Wyoming, December 24, 2006

December 24, 2006 · NWS RIW · 2 events in 2 counties and zones

Northwest flow created bands of snow off the south end of the Bighorn Mountains. The snowbands stretched across Natrona County and caused heavy snow of up to two inches per hour during the morning.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Northwest flow created bands of snow off the south end of the Bighorn Mountains. The snowbands stretched across Natrona County and caused heavy snow of up to two inches per hour during the morning. Snowfall of 6 to 10 inches was common around Casper with 14 inches reported on Casper Mountain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 24, 3:15 AM MST, 2 hours 45 minutes earlier.

Area forecast discussion, Dec 24, 3:15 AM MST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
315 AM MST SUN DEC 24 2006

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
SHORTWAVE CONTINUES TO MOVE THROUGH WYOMING THIS MORNING...WITH
SNOWFALL STILL LINGERING OVER THE WESTERN MOUNTAINS. WINDS WILL
REMAIN INCREASED OVER MUCH OF THE CWA TODAY...ESPECIALLY OVER THE
MOUNTAIN LOCATIONS WHERE GENERALLY WINDY CONDITIONS ARE EXPECTED
THROUGHOUT THE DAY. HOWEVER...WINDS WILL BEGIN TO WEAKEN SUNDAY
EVENING...AS HIGH PRESSURE CONTINUES TO WORK TO BUILD IN BEHIND THE
DEPARTURE OF THIS SYSTEM. THIS WILL BRING DRYING CONDITIONS EASTWARD
ACROSS THE CWA THROUGHOUT THE AFTERNOON...WITH ALL SNOWFALL
ASSOCIATED WITH THIS EVENT EXPECTED TO DISSIPATE BY LATE SUNDAY
EVENING. TEMPERATURES ARE LOOKING TO DIP INTO THE SINGLE DIGITS
ACROSS THE WESTERN TWO THIRDS OF THE CWA TONIGHT...WITH BASINS WEST
OF THE DIVIDE LOOKING TO DROP BELOW ZERO. THE EASTERN THIRD...AS WELL
AS AROUND ROCK SPRINGS WILL SEE TEMPERATURES SLIP INTO THE LOW TO MID
TEENS. IN GENERAL...PARTLY CLOUDY SKIES...AND COOL TEMPERATURES WILL
GREET SANTA AS HE DELIVERS GIFTS ACROSS WESTERN AND CENTRAL WYOMING
TONIGHT.

THE NEXT APPROACHING SHORTWAVE MOVES INTO WESTERN WYOMING ON MONDAY
NIGHT...BRINGING ANOTHER ROUND OF SNOWFALL ACROSS THE WESTERN
MOUNTAINS AND VALLEYS. HIGHER ELEVATION ACCUMULATIONS WILL BE BETWEEN
4 AND 6 INCHES...WHILE VALLEY LOCATIONS WILL SEE A LIGHTER 1 TO 2
INCHES BY TUESDAY MORNING. WINDS OVER THE NEXT COUPLE OF DAYS WILL
GENERALLY FOLLOW THE DIURNAL INFLUENCE OF INCREASING THROUGH THE
AFTERNOON HOURS...BEFORE DECREASING IN THE EVENING AND OVERNIGHT.
MOUNTAIN...AND FAVORED WIND CORRIDORS LOOK TO SEE THE LARGEST
FLUCTUATION THROUGHOUT THE DAY. EXPECT SOME WINDY CONDITIONS
ON MONDAY...ESPECIALLY ACROSS THE ABSAROKA AND WIND RIVER MOUNTAIN
RANGES...AND ALSO THE WIND CORRIDOR BETWEEN CASPER AND ROCK SPRINGS.
MEANWHILE...SNOW SHOWERS WILL LINGER ACROSS THE AREA THROUGH TUESDAY
NIGHT...AS A MOIST UNSTABLE ATMOSPHERE LINGERS OVER THE AREA.
SNOWFALL WILL MAINLY BE CONFINED STILL TO THE WESTERN MOUNTAINS AND
VALLEYS...THE BIG HORN MOUNTAINS...AND SOUTHERN SWEETWATER COUNTY.
TEMPERATURES EXPECTED TO WARM ONLY SLIGHTLY ON TUESDAY...EXCEPT IN
JOHNSON COUNTY...WHERE TEMPERATURES WILL FLIRT WITH THE LOW 40S.
ELSEWHERE...TEMPERATURES WILL STILL BE IN THE UPPER 20S TO LOW 30S.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
NEXT TROUGH ENTERS THE WESTERN U.S. WEDNESDAY. IT SHOWS SIGNS OF
SPLITTING ON MOST LONG TERM MODELS WEDNESDAY NIGHT INTO THURSDAY. GFS
SEEMS TO HAVE THE MOST NOISY SOLUTION WHILE THE UKMET/ECMWF SEEM TO
HAVE MY AREA INFLUENCED BY THE NORTHERN PORTION OF THE TROUGH...
KEEPING THE BULK OF THE ENERGY WELL SOUTH OF WY. TROUGH EXITS
THURSDAY NIGHT WITH UPPER RIDGE BUILDING IN FOR FRIDAY PER
ECMWF/UKMET MODELS. 00Z GFS MODEL SEEMS LOST AND WOULD RATHER NOT
FOLLOW AT THIS TIME. FLOW ALOFT TURNS BACK TO WSW FOR SATURDAY AND
NEXT SUNDAY WITH SOME INCREASE IN MOISTURE IN THE FLOW. AS FOR
WEATHER...RAISED THE PRECIP CHANCE ON WED AND WED NIGHT FOR THE WEST
AND SOUTH ZONES. EXPANDED PRECIP CHANCE WED NIGHT INTO THE EAST
CENTRAL ZONES WITH MOIST SW FLOW. KEPT SOME PRECIP IN THE FORECAST
THU AND THU NIGHT IN THE WEST AND SOUTH ZONES DUE TO SOUTHERN PART OF
THROUGH. MODIFIED PRECIP CHANCES ACROSS THE EAST ZONES THU AND THU
NIGHT WITH NORTHERN PORTION OF TROUGH. THIS MAY NEED REFINEMENT AS
MODELS BECOME MORE CLEAR. BACKED OFF ON PRECIP IN THE WEST ZONES FRI
AND FRI NIGHT AND MAY NEED TO LOWER EVEN MORE IF MODELS KEEP IDEA OF
A RIDGE OVER THE AREA. LOW PRECIP CHANCES SATURDAY AND NEXT SUNDAY IN
THE WEST FOR NOW WITH FAVORABLE MOIST WEST FLOW ALOFT. AS FOR
TEMPS...SEASONAL READINGS EXPECTED THROUGH THE PERIOD. NO REAL COLD
BLASTS FORESEEN. BASIN INVERSIONS MAY SET UP AGAIN LATE IN THE WEEK
WHEN RIDGE IS OVERHEAD AND GOOD MIXING CEASES. DID WARM TEMPS IN
PLACES LATE IN THE EXTENDED PERIOD WHEN WIND RETURNS TO THE USUAL
LOCATIONS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...BRANHAM
LONG TERM...RIW
Hazardous weather outlook, Dec 24, 4:00 AM MST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MST SUN DEC 24 2006

WYZ001>020-022>030-251300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MST SUN DEC 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

LINGERING SNOWFALL IS EXPECTED ACROSS THE WESTERN MOUNTAINS AND
VALLEYS THIS MORNING...AND THROUGH THE AFTERNOON BEFORE TAPERING
OFF. WINDY CONDITIONS ARE ANTICIPATED THIS MORNING AS WELL...THOUGH
SHOULD WEAKEN THROUGHOUT THE DAY. THIS WILL CAUSE ADDITIONAL HAVOC
OVER THOSE LOCATIONS WHERE SNOWFALL PREVIOUSLY FELL. THE COMBINATION
OF FRESH SNOWFALL AND GUSTY WINDS WILL CREATE PERIODS OF BLOWING SNOW
AND REDUCED VISIBILITY FOR PERSONS TRAVELING...ESPECIALLY OVER THE
MOUNTAIN PASSES. CONSEQUENTLY...TRAVELERS WILL WANT TO ALLOW FOR
ADDED TRAVEL TIME...AND USE EXTRA CAUTION TO ENSURE A SAFE ARRIVAL AT
THEIR DESTINATION. WINDS ARE EXPECTED TO TAPER DOWN DURING THE
EVENING HOURS. TEMPERATURES TONIGHT ARE EXPECTED TO GENERALLY DIP
INTO THE SINGLE DIGITS AND TEENS ACROSS THE AREA...WITH BELOW ZERO
TEMPERATURES EXPECTED IN THE WESTERN BASINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

COLD TEMPERATURES WILL BE PRESENT ON CHRISTMAS MORNING. PERSONS
VENTURING OUTDOORS WILL WANT TO DRESS WARMLY. CONCERNING SNOWFALL...
THE NEXT WEATHER SYSTEM WILL SPREAD SOME SNOW INTO THE WEST CHRISTMAS
DAY INTO MONDAY NIGHT AND TUESDAY. SOME SNOW SHOWERS CAN BE EXPECTED
IN THE BIGHORN MOUNTAINS MONDAY NIGHT AND TUESDAY...AS WELL AS ACROSS
SOUTHERN WYOMING. SNOWFALL ACCUMULATIONS WITH THIS SYSTEM WILL BE 3
TO 6 INCHES IN THE MOUNTAINS...AND 1 TO 2 INCHES ACROSS THE VALLEYS
BY TUESDAY AFTERNOON. STAY TUNED FOR UPDATES ON THIS WEATHER
SITUATION.

ANOTHER ROUND OF SNOW IS FORECAST FOR WESTERN WYOMING WEDNESDAY INTO
WEDNESDAY NIGHT.

SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO PHONE IN SNOW REPORTS.  THANK YOU.

TRIW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Natrona County Lower Elevations

When
December 24, 6:00 AM MST to 12:00 PM MST
Where
Natrona County Lower Elevations forecast zone
Reported by
Trained Spotter
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Winter Storm, Casper Mountain

When
December 24, 6:00 AM MST to 1:00 PM MST
Where
Casper Mountain forecast zone
Reported by
Public
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9792, 9793.